Last reply 2 years ago
Steroids for relapse. Experiences please

I am in the midst of my first noticeable flare up. Last year I was seen in a relapse clinic, although my symptoms were not as bad as they are currently! I turned down steroids because I had a very low mood at the time and I did not want to face being on a downer after I came off the steroids. I was fearful then and I am fearful now. I also worry about not being able to sleep during the course.
My symptoms are more debilitating this time around and I need and want to get through this flare up soon. I’d really appreciate hearing from those of you who have been through the steroid experience. My treating hospital is in central London and their practice seems to be 5 days of oral steroids.
DId the steroids speed up recovery through that event? Did you have insomnia? Were you very depressed for a while after? Would you take steroids again or avoid ?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


vixen
2 years ago

Hello there. I only got diagnosed this year. I felt so ill at the time that I begged for steroids but they wouldn’t without a diagnosis. By the time I was Dx the relapse was recovering. 10 years ago I had another auto-immune illness and had steroids. To me at the time, being so ill, they seemed miraculous. I felt better. Had loads of energy. Roaring appetite and they certainly got me ‘over the hump’. However, my dose must have been greater than yours is, as I think I took for a month and then took 5 months to wean off again. Then I had to cope with weight gain, and they did flip me upside down in that I was up at night and tired in the day. But it sounds like your dose wouldn’t be like that. It also depends what your principles on medication are too. I’m sorry I’m not being very helpful, just giving my story! I really hope you feel better soon, steroids or not!


bernadette
2 years ago

thank you vixen for replying, and you have been helpful. I had forgotten about an appetite boost…that would be a help actually. The steroid dose they give is ‘500mg-1g daily for 3 or 5 days’ which is a HUGH dose in comparison to any normal regimens for other medical problems. Hence my caution and fear that
1] it may send me crazy
2] I may get a steroid ‘moonface’
you helpfully reminded me that i have the option of course to ride it out, but, but but…have felt utterly dreadful some days that I question my judgement. It would be great to have a responsive hospital to advise me; help is not forthcoming at the moment sadly.


nutshell88
2 years ago

You ser hun the nerve is like the top of your hand if it got slightly wounded it would it get healed alone by itself withen 16 days ir so.
But if it got deeply scared and a person lost sight for example that needs steroids.

All neuros know the symptoms that would recover alone. You see last year i did lazer treatment on my legs and arms. Tgen after i tired myself on train i couldnt move my right side arm hand leg feet. Called neoro she said physio therapy and it worked withen a week im back ad a horse lol
U tell ur neuro how u feel and leave judgement for him

Beside steroid is risky it thined my bones i used to have big doses just like u. A dr wanted to make an experience he said i think it would save u for a while might be right might be wrong. But i got relapses after it was from 2010 to 2011 he was giving me 1000 mg weekly somtime
I was mad to accept lol i shrank no joke size wise. Its a temporarily fix. X


mrsclumsy
2 years ago

Starting feeling better from first dose with each relapse


red-suzuki
2 years ago

Hiya …..had the high dose Methyl Prednisolone thingy’s….5×5 100mg for 5 days….interesting metallic taste…..put in mouth & drink something quickly to help them down…..Body temperature rose after few doses, really bad hiccupps, that came out of nowhere, drink out the back of glass lots was the only way to stop them, bad insomnia….first time I took them, the worked brilliantly on the MS, second time a year or so later….had an affect for 2-3 days…..as nutshell says was a temporary fix…..Red


red-suzuki
2 years ago

hmmm second dose, worked for a few days…..not went into suspended animation to work a year later….lol….Doh….😳


northwood28
2 years ago

Am likely to have third dose with 18 months to treat fatigue and optic neuritis- worked well for me beside the raging insomnia. Round 2 of Lemtrada in December so hoing that will make mecfeel more energetic and better all round.
Hope everyone feels better and ready for winter!😊


seanachai
2 years ago

Happy Halloween to all !

I am curious whats low, med, high-dose – seems to be lots of contradictions on google doctor….

I had a very low dose recently, long story why, think they helped somewhat, second flare, mild in my opinion… think it was 25mgs reducing…

100mg sounds high I guess and seems to tie in with most google doctor queries….


stumbler
2 years ago

@seanachai , here’s some details about steroids:-

https://www.mstrust.org.uk/a-z/steroids-methylprednisolone

When it comes to an MS relapse, 100mg is quite a small dose!


bernadette
2 years ago

thanks folks for responding. i was seen in relaspse clinic on tuesday and the consultants said i have not relapsed. on the neuro exam that he gave me everything was fine. i was relieved but wonder why i feel so physically awful. i know fatigue alone is not considered a relapse, but my walking and balance have gone off and my vision is marginally worse (optic neuritis left eye) my diagnosis is CIS (high risk due to number of brain lesions) but I’m finding it hard to think that i’m going to still feel so dreadful each day.
I now think that the few people i told about going to clinic think i’m a hypochondriac ?


stumbler
2 years ago

@bernadette , what other people think is their own business. It shouldn’t worry you, as they know very little about what you are trying to deal with!

We aren’t responsible for small-minded individuals! 😉


isaacson72
2 years ago

My steroid experience – I’ve thankfully only done this once. I had 1 gram of solumedrol each day for 5 days with no taper. My neuro also gave me valium. I don’t know what dosage, but I would take half a valium pill at night, and I thankfully slept fine. During the day I was crazy active though! Days 1 and 2 were fine, but day 3 my vision became blurry. That stayed until a few days after I stopped taking it & was probably the most alarming issue with the entire thing. Days 4 and 5 I had such horrible heartburn I could barely eat.

A lot of people say taper is very important. I don’t know. I survived without it, and I think the extra week of steroid might not be worth it — for me. Everybody is different! Days 2 and 3 after I stopped the steroid I was so tired I could not stand up straight. I took those days off work and just relaxed and napped all the time. By day 4 I was back to normal.

I would do it this way again, if I had to take steroids again. I think I would only do it for a bad relapse, like ON or something. Easy for me to plan right now, but in the moment who knows what I’ll do! Glad you weren’t having a relapse, though. Phew!


isaacson72
2 years ago

Oh – in answer to your question about whether it sped up recovery of the flare… I think so? I had tingly feet & legs for 6 months, and towards the end of that, really weak legs (this was when I got my MS diagnosis). The weakness in my legs was better within a week after I stopped taking the steroid (this was the worst thing ever for me – an avid hiker. I couldn’t even make it from my car to my desk at work without having to rest – and stairs were out of the question. It was really scary.). But the tingles didn’t go away for about 1-2 months after the steroids were done. Whether that was because of the steroids or it just naturally ended, I don’t know. But I think it definitely did help the weakness issue.

No depression issues for me with the steroid, thankfully. Just extreme exhaustion when I stopped taking it (but I didn’t taper).

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.